Surgical Case 4: Vernon Watkins Guided Reflection Questions

Surgical Case 4: Vernon Watkins
Guided Reflection Questions
1. How did the scenario make you feel?
At the beginning I felt very anxious because the patient was reporting a respiratory distress so it was very
challenging. I had to do it several times.
2. Discuss your use of adjunct oxygen therapy for this patient, including why you chose a particular oxygen
device, rate, and flow.
Oxygen administration was a challenge as well because I was not so sure on which kind of oxygen supply to
choose, I chose a nasal cannula and deliver a 6ml oxygen in order to maintain the patient oxygen saturation
at 92% due to the patient complaint, condition, and clinical findings, and the Dr standing orders.


3. Discuss Vernon Watkins’ arterial blood gas (ABG) analysis result and explain what caused this result.
 He had respiratory alkalosis
Mr. Watkin’s ABG’s showed respiratory alkalosis most likely due to a fast respiratory rate that was being
caused by his body trying to compensate for the hypoxemia from the pulmonary embolism..
 Mild hypoxemia .
He had trouble maintaining his oxygen saturations at 92% therefore his condition of hypoxemia.
Respiratory alkalosis was the result of the respirations per minute which were 24. This caused him
to blow off too much carbon dioxide.
 He was hyperventilating that’s why he complained that he could not breath. This caused his carbon
dioxide to drop.
4. Discuss the use of a heparin nomogram (guideline for heparin titration) and safety related to this
intervention.
Providers order a heparin therapy anticoagulation target, and nurses use a clinical algorithm to guide care.
Nurses obtain baseline labs, calculate and administer initial bolus dose, order and evaluate anticoagulation
labs, and titrate heparin to therapeutic goal based on clinical algorithm and patient presentation. Heparin
requires close monitoring because of its narrow therapeutic index and increased risk for bleeding. Monitoring
includes head-to-toe patient assessments for potential side effects and laboratory monitoring.
5. What key elements would you include in the handoff report for this patient? Consider the SBAR (situation,
background, assessment, recommendation) format.
S: Mr. Watkins is a 69 year old patient who underwent a hemicolectomy.
B: He presented to the Emergency room 4 days ago with complaints of nausea, vomiting, and severe abdominal
pain admitted for emergent surgery for bowel perforation He has a midline abdominal incision, tolerating a soft
diet without nausea or vomiting. Abdominal pain has been controlled with morphine. He has refused to
ambulate this morning because of fatigue and a sore leg. Patient complains about a pain in his right leg that
goes worst every time he moves it,
A: support ventilation has been facilitated to maintain SaO2 above 92%, CT Scan, ECG monitoring, Arterial
blood samples and Venous blood test were ordered, capillary refill less the 2 sec. Patient reports difficulty
breathing in compensation is hyperventilating and entering into a respiratory alkalosis/ elevation of head of
the bed to facilitate breathing has been provided. Anticuoagulants have been administer as ordered.
R: Postoperative patients at risk for complications such as atelectasis, pneumonia, deep vein thrombosis,
pulmonary embolism, constipation, paralytic ileus, and wound infection. This patient's pulmonary
embolism (PE) is most likely the result of deep vein thrombosis related to surgery and decreased mobility.
PE is a life-threatening medical emergency. Signs and symptoms range from dyspnea, pleuritic chest pain,
and tachynpnea to shock and syncope. The immediate objectives are to establish a diagnosis, administer
anticoagulation, and stabilize the cardiopulmonary system.
© Wolters Kluwer Health | Lippincott Williams & Wilkins

6. Discuss why Vernon Watkins may be at risk for right ventricular failure as a complication of his pulmonary
embolism (PE).
Pulmonary embolus (PE) is the third most common cause of cardiovascular death with more than 600,000
cases occurring in the USA per year. About 45% of patients with acute PE will have acute right ventricular
failure, and up to 3.8% of patients will develop chronic thromboembolic pulmonary hypertension (CTEPH)
with progressive, severe, chronic heart failure. RV afterload increases with pulmonary emboli. Afterload is
further worsened when hypoxia, induced by the emboli, causes localized vasoconstriction by stimulating the
release of vasoactive mediators, such as serotonin, thromboxane, and histamine. When afterload has
reached the critical level, the RV dilates, the LV underfills, and decreases supply to the coronary arteries.
Perfusion to the right ventricle drops because there is decreased output to the coronary arteries and
increased intramuscular pressure impeding the coronary artery flow, leading to right ventricular ischemia. As
the right ventricle becomes ischemic, its contractility further suffers, further decreasing right ventricular
output, increasing right ventricular dilatation, and decreasing left ventricular output, resulting in a downward
hemodynamic spiral that augments itself and leads to cardiogenic shock
7. Discuss how you would communicate with the patient in acute respiratory distress in this emergency
situation and what effective communication techniques you would use.
A rapid and thorough assessment is crucial. Good patient outcomes rely on the ability to assess ventilation,
oxygenation, work of breathing (WOB), lung function, airway resistance and air flow. Ask ourselves if the
patient need medication, suctioning, airway management, ventilation, intubation, non-invasive ventilation or
just close observation?
Five key signs you want to look for that suggest severe respiratory distress include:
1. Retractions and the use of accessory muscles to breathe;
2. Inability to speak full sentences (or difficulty speaking be-tween breaths);
3. Inability to lie flat;
4. Extreme diaphoresis; and
5. Restlessness, agitation or declining level of consciousness.
8. Consider what would have happened if Vernon Watkins’ family members had been present at the bedside,
and describe how you would have supported them during this acute episode.
If Mr. Watkins family member had been in the room this may have increase the amount of stress. I would
provided support to them by educating them in relation to what his family member is being treated for and on
how the interventions where going to help him.
9. What would you do differently if you were to repeat this scenario? How would your patient care change?
 I would administer morphine slowly
 Would attach a 3-lead ECG monitoring since the beginning assessment as ordered.

Looking to get Essay writing help for this assignment? Get custom essay for 15% OFF using coupon code “NEW15” or Buy Used Solution for same paper for less!